Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 7, NWS Columbia, SC

February 15, 20174 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Feb 15, 2017, 10:35 AM EST for 4 counties in South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 15, 2017, 10:35 AM EST (15:35 UTC)
Expired
Feb 15, 2017, 11:15 AM EST
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Calhoun County, SC, Clarendon County, SC, Orangeburg County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 96 km from the middle of the area, began a volume at 15:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 15, 10:55 AM ESTTSTM WND DMG5 Nne Vance, SCCLARENDON CO. DISPATCH REPORTED TREES DOWN ON DINGLE POND ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.6 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2017-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2017-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

869 
WUUS52 KCAE 151535
SVRCAE
SCC017-027-075-085-151615-
/O.NEW.KCAE.SV.W.0007.170215T1535Z-170215T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1035 AM EST WED FEB 15 2017

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in central South Carolina...
  Clarendon County in central South Carolina...
  South central Sumter County in central South Carolina...
  Southeastern Orangeburg County in central South Carolina...

* Until 1115 AM EST

* At 1035 AM EST, a severe thunderstorm was located near Elloree, or
  18 miles southwest of Manning, moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Manning, Holly Hill, Summerton, Bowman, Elloree, Santee,
  Eutawville, Rowesville, Paxville and Vance.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3345 8015 3346 8016 3345 8022 3330 8025
      3327 8030 3328 8035 3326 8036 3326 8043
      3329 8049 3333 8051 3326 8065 3340 8091
      3386 8026 3378 7999 3372 7997
TIME...MOT...LOC 1535Z 283DEG 39KT 3358 8050 

HAIL...<.75IN
WIND...60MPH
 
$$
WRS
1 follow-up statement
999 
WWUS52 KCAE 151558
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
1058 AM EST WED FEB 15 2017

SCC017-085-151607-
/O.CAN.KCAE.SV.W.0007.000000T0000Z-170215T1615Z/
Calhoun SC-Sumter SC-
1058 AM EST WED FEB 15 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND SOUTH
CENTRAL SUMTER COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area therefore the warning has been cancelled.

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3345 8015 3346 8016 3345 8022 3330 8025
      3327 8030 3328 8035 3326 8036 3326 8043
      3329 8049 3333 8051 3326 8065 3337 8082
      3355 8029 3378 8004 3378 7999 3372 7997
TIME...MOT...LOC 1557Z 283DEG 39KT 3352 8022 

$$

SCC027-075-151615-
/O.CON.KCAE.SV.W.0007.000000T0000Z-170215T1615Z/
Clarendon SC-Orangeburg SC-
1058 AM EST WED FEB 15 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM EST
FOR SOUTHEASTERN CLARENDON AND SOUTHEASTERN ORANGEBURG COUNTIES...

At 1057 AM EST, a severe thunderstorm was located near Eastern Lake
Marion, or 11 miles south of Manning, moving east at 45 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Holly Hill, Bowman, Santee, Eutawville and Vance. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3350 8010 3350 8012 3348 8015 3346 8013
      3345 8015 3346 8016 3345 8022 3330 8025
      3327 8030 3328 8035 3326 8036 3326 8043
      3329 8049 3333 8051 3326 8065 3337 8082
      3355 8029 3378 8004 3378 7999 3372 7997
TIME...MOT...LOC 1557Z 283DEG 39KT 3352 8022 

HAIL...<.75IN
WIND...60MPH
 
$$

WRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 10:27 AM EST, 8 minutes earlier.

Area forecast discussion, Feb 15, 10:27 AM EST, 8 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Columbia SC
1027 AM EST Wed Feb 15 2017

.SYNOPSIS...
Low pressure moving into the forecast area this morning will
merge with a cold front and move off the coast this afternoon.
Numerous showers and a few thunderstorms will be associated with
this system. The pressure ridge behind the front will extend
along the northern Gulf Coast and bring dry conditions to the
forecast area Thursday and Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Surface low pressure continues to rapidly lift northeastward
along a cold front that is currently shifting southward through
the Midlands. As of 10am the front extended from eastern North
Carolina southwestward into the eastern Midlands back to central
Georgia. The main line of convection associated with the front
at 10am was pushing through the eastern counties of the forecast
area and should be east of the forecast area by noon. Some
lingering convection may occur along the low as it lifts
northeast into early afternoon over the eastern Midlands as the
cold front drags through. The best instability has remained
south of our area but creeping into Burke county and maybe up to
Barnwell and Bamberg before the front pushes through so isolated
severe threat cannot be ruled out down there.

Temps have really fallen behind the front into the 40s and lower
50s so have made adjustments to the hourly temps to account for
this trend. Uncertainty remains regarding temps this afternoon
as the precipitation moves out and skies are expected to clear
with some downsloping flow developing which will offset weak
cold advection. Winds may pick up also with deep mixing this
afternoon which will support gusty winds just below lake wind
advisory.

It will be dry tonight with the front well off the coast and
high pressure building into the forecast area from the west.
Followed the guidance consensus for the temperature forecast.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
The models have been consistent displaying a surface pressure
ridge extending along the Gulf Coast directing a westerly flow
into the forecast area Thursday through Friday. An approaching
h5 ridge will be just west of the area Friday. The pattern
supports dry conditions with a warming trend. Used the
guidance consensus with high temperatures mainly in the lower
60s Thursday and around 70 Friday. Expect lows mainly in the
middle 30s Thursday night. The NAM and GFS MOS have westerly
winds 10 to 15 mph during the days.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
The GFS and ECMWF display an upper trough moving from the
Southern Plains into the Southeast States Saturday with the
system shifting off the Southeast Coast Sunday. There has been
little consistency with surface development or the placement of
deeper moisture but the guidance has generally shown the
greatest moisture in the forecast area Saturday night. Have
forecasted chance pops. If will likely be dry Monday and Tuesday
in the wake of this system. The GFS and ECMWF MOS support above
normal temperatures through the medium-range period.

&&

.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
Line of convection has cleared all but OGB this morning with a
cold front pushing east of the area by midday. MVFR cig
restrictions expected to linger through 17z or so with IFR vsby
restrictions 15-16z in rainfall especially at OGB with MVFR
vsbys elsewhere through 17z or so. Conditions improve this
afternoon back to VFR as drier air works into the region in the
wake of the cold front. Winds will likely pick up from the west
northwest with some gusts to 20 knots as mixing increases when
skies begin to clear and pressure gradient increases.

VFR conditions expected overnight with light northwest winds.

EXTENDED AVIATION OUTLOOK....Showers and associated restrictions
Saturday and Saturday night.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Feb 15, 4:26 AM EST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
426 AM EST Wed Feb 15 2017

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-160930-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
426 AM EST Wed Feb 15 2017

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

Numerous showers and a few thunderstorms will occur today...mainly
this morning into early this afternoon. The thunderstorms could
possibly contain damaging winds including tornadoes. Hail may also
occur.

It will be breezy today. A lake wind advisory may be needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required today.

In the hours before

Special weather statement, Feb 15, 7:59 AM EST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Columbia SC
759 AM EST WED FEB 15 2017

GAZ040-SCZ018-025-026-030-151345-
Lincoln-Aiken-McCormick-Saluda-Edgefield-
759 AM EST WED FEB 15 2017

...A STRONG THUNDERSTORM WILL AFFECT LINCOLN...NORTHERN EDGEFIELD...
NORTHERN AIKEN...CENTRAL SALUDA AND MCCORMICK COUNTIES...

At 758 AM EST, a strong thunderstorm was located 10 miles east of
McCormick, or 17 miles south of Greenwood, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Edgefield, Saluda, McCormick, Johnston, Lincolnton, Ridge Spring,
Lake Strom Thurmond, Bobby Brown State Park, Monetta, Parksville,
Ward, Plum Branch, Mount Carmel, Willington and Modoc.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
      3408 8248 3406 8245 3406 8233 3397 8230
      3402 8224 3398 8220 3398 8205 3395 8203
      3411 8189 3412 8175 3380 8159 3371 8253
      3383 8260 3386 8257 3386 8261 3398 8265
TIME...MOT...LOC 1258Z 260DEG 46KT 3394 8211

WRS
Special weather statement, Feb 15, 8:38 AM EST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Columbia SC
838 AM EST WED FEB 15 2017

GAZ040-063-064-SCZ018-025>027-030-151430-
McDuffie-Lincoln-Columbia-Lexington-Aiken-McCormick-Saluda-Edgefield-
838 AM EST WED FEB 15 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN COLUMBIA...NORTHWESTERN
MCDUFFIE...SOUTHEASTERN LINCOLN...EDGEFIELD...WESTERN LEXINGTON...
NORTHWESTERN AIKEN...SOUTHEASTERN SALUDA AND SOUTHEASTERN MCCORMICK
COUNTIES...

At 837 AM EST, a strong thunderstorm was located 13 miles west of
Edgefield, or 14 miles north of Martinez, moving east at 60 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Thomson, Batesburg, Batesburg-Leesville, Edgefield, Johnston, Ridge
Spring, Monetta, Trenton, Parksville, Ward, Modoc and Clarks Hill.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3361 8263 3364 8261 3363 8261 3364 8259
      3363 8258 3365 8258 3364 8256 3364 8252
      3366 8251 3365 8249 3370 8252 3401 8158
      3376 8145 3346 8259 3360 8265
TIME...MOT...LOC 1337Z 260DEG 54KT 3372 8214

WRS
Special weather statement, Feb 15, 8:57 AM EST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Columbia SC
857 AM EST WED FEB 15 2017

SCZ026>028-030-151500-
Lexington-Aiken-Richland-Saluda-
857 AM EST WED FEB 15 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LEXINGTON...NORTHEASTERN
AIKEN...SOUTHEASTERN SALUDA AND CENTRAL RICHLAND COUNTIES...

At 856 AM EST, a strong thunderstorm was located near Red Bank,
moving east at 60 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Springdale, Dentsville, Oak Grove, St. Andrews, Red Bank, Woodfields,
Batesburg-Leesville, South Congaree, Pine Ridge, Arcadia Lakes,
Leesville, Woodfield, Fort Jackson and Five Points.

LAT...LON 3377 8146 3397 8157 3421 8091 3402 8080
TIME...MOT...LOC 1356Z 261DEG 54KT 3393 8134

WRS
Special weather statement, Feb 15, 9:07 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Columbia SC
907 AM EST WED FEB 15 2017

GAZ064-065-SCZ025-027-028-030-036-037-151445-
Richmond-Columbia-Orangeburg-Lexington-Aiken-Calhoun-Richland-
Edgefield-
907 AM EST WED FEB 15 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN COLUMBIA...NORTHEASTERN
RICHMOND...NORTHWESTERN CALHOUN...SOUTHWESTERN EDGEFIELD...SOUTHERN
LEXINGTON...AIKEN...NORTHWESTERN ORANGEBURG AND SOUTH CENTRAL
RICHLAND COUNTIES...

At 907 AM EST, a strong thunderstorm was located 10 miles southeast
of Ridge Spring, or 10 miles south of Batesburg, moving east at 60
mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Aiken, North Augusta, Cayce, Clearwater, Belvedere, South Congaree,
Pine Ridge, New Ellenton, Gaston, Gloverville, Burnettown, Swansea,
Wagener, North, Pelion, Salley, Perry, Woodford, Windsor and Murphys
Estates.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3335 8187 3361 8210 3395 8099 3371 8086
TIME...MOT...LOC 1407Z 261DEG 53KT 3375 8151

WRS
Special weather statement, Feb 15, 9:24 AM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Columbia SC
924 AM EST WED FEB 15 2017

GAZ063>065-077-SCZ018-025-030-035-151530-
Burke-Richmond-McDuffie-Columbia-Barnwell-Aiken-McCormick-Edgefield-
924 AM EST WED FEB 15 2017

...A STRONG THUNDERSTORM WILL AFFECT COLUMBIA...SOUTHERN MCDUFFIE...
BURKE...RICHMOND...SOUTHWESTERN EDGEFIELD...SOUTHWESTERN BARNWELL...
SOUTHWESTERN AIKEN AND SOUTHEASTERN MCCORMICK COUNTIES...

At 923 AM EST, a strong thunderstorm was located over Fort Gordon,
moving east at 60 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
North Augusta, Grovetown, Evans, Thomson, Waynesboro, Augusta,
Martinez, Fort Gordon, Hephzibah, Harlem, Jackson, Sardis, Midville,
Blythe, Dearing, Keysville, Girard, Vidette and Colemans Lake.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3283 8231 3293 8227 3308 8229 3323 8223
      3331 8234 3335 8255 3341 8255 3347 8259
      3362 8209 3313 8158 3308 8161 3304 8154
      3293 8177 3295 8186 3292 8196 3292 8208
      3288 8213 3281 8215 3280 8221
TIME...MOT...LOC 1423Z 267DEG 55KT 3342 8216

WRS
Special weather statement, Feb 15, 10:06 AM EST, 29 minutes before
Special Weather Statement
National Weather Service Columbia SC
1006 AM EST WED FEB 15 2017

SCZ027-028-030-031-035>038-041-151600-
Orangeburg-Lexington-Barnwell-Aiken-Calhoun-Clarendon-Bamberg-Sumter-
Richland-
1006 AM EST WED FEB 15 2017

...A STRONG THUNDERSTORM WILL AFFECT CALHOUN...CLARENDON...
BARNWELL...SOUTHEASTERN LEXINGTON...BAMBERG...SOUTHWESTERN SUMTER...
SOUTHERN AIKEN...ORANGEBURG AND SOUTHEASTERN RICHLAND COUNTIES...

At 1006 AM EST, a strong thunderstorm was located 9 miles northeast
of Blackville, or 11 miles north of Denmark, moving east at 60 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Sumter, Orangeburg, Barnwell, Manning, Bamberg, Denmark, Savannah
River Site, South Sumter, Brookdale, Williston, Blackville, New
Ellenton, St. Matthews, Jackson, Holly Hill, Branchville, Summerton,
Bowman, Elloree and Millwood.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3350 8010 3348 8015 3346 8013 3345 8022
      3330 8025 3327 8030 3326 8043 3329 8049
      3333 8051 3313 8089 3306 8090 3310 8094
      3303 8108 3312 8119 3311 8136 3316 8154
      3312 8159 3338 8187 3399 8038 3359 8004
TIME...MOT...LOC 1506Z 266DEG 63KT 3348 8119

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 7:59 AM ESTSpecial Weather StatementCAEEdgefield, McCormick, Saluda46 min
Feb 15, 8:38 AM ESTSpecial Weather StatementCAEEdgefield52 min
Feb 15, 8:57 AM ESTSpecial Weather StatementCAELexington, Richland63 min
Feb 15, 9:07 AM ESTSpecial Weather StatementCAEAiken38 min
Feb 15, 10:06 AM ESTSpecial Weather StatementCAEBamberg, Barnwell, Calhoun, Clarendon, Orangeburg, Sumter54 min
Feb 15, 10:50 AM ESTTornado WarningCAEAiken, Barnwell29 min
Feb 15, 11:09 AM ESTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg54 min
Feb 15, 11:38 AM ESTTornado WarningCAEBamberg, Orangeburg16 min
Feb 15, 11:49 AM ESTSevere Thunderstorm WarningCAEClarendon, Orangeburg26 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.